[Skip to Content]
[Skip to Content Landing]
Article
March 16, 1970

Levodopa and Schizophrenia

Author Affiliations

Central Islip (NY) State Hospital

JAMA. 1970;211(11):1857. doi:10.1001/jama.1970.03170110063025
Abstract

To the Editor.—  The use of levodopa (L-DOPA; dihydroxyphenylalanine) for the treatment of Parkinson's disease has been satisfactorily demonstrated in many cases when other therapeutic measures fail to act. It has been reported in the available literature1,2 that the administration of levodopa might cause psychiatric symptoms (eg, hallucinations, ideas of reference, or irritability) as untoward side effects.Our own experience indicates that levodopa aggravates the mental status of patients with chronic schizophrenia with drug-induced parkinsonism.3 We have also found that levodopa increased the severity of depression in two patients with Parkinson's disease and caused auditory and visual hallucinations in one patient without previous mental illness. A decrease or gradual withdrawal of levodopa resulted in the disappearance of psychiatric symptoms in all three patients. These findings could be in agreement with those biochemical theories of schizophrenia where biogenic amines metabolism seems to play a preponderant role.4 As this

×